Alert archive / Colorado / Special Weather Statements in 2020

Special Weather Statement, NWS Pueblo, CO

August 1, 2020Pueblo County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 1, 2020, 7:49 PM MDT for Pueblo County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2020, 7:49 PM MDT (01:49 UTC)
Expired
Aug 1, 2020, 8:15 PM MDT
In force
26 min
Issued by
NWS Pueblo, CO

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 29 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
2770 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

335 
WWUS85 KPUB 020149
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
749 PM MDT Sat Aug 1 2020
 
COZ086-089-093-020215-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
La Junta Vicinity/Otero County CO-
749 PM MDT Sat Aug 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO...SOUTHWESTERN
CROWLEY AND EASTERN PUEBLO COUNTIES UNTIL 815 PM MDT...

At 748 PM MDT, Doppler radar was tracking a strong thunderstorm near 
Pueblo Depot, or 12 miles east of Pueblo, moving southeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Northeastern Pueblo, Fowler, Boone, Avondale and Pueblo Depot. 

LAT...LON 3833 10458 3848 10435 3816 10395 3790 10434
TIME...MOT...LOC 0148Z 318DEG 39KT 3832 10440 

$$

mw

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 1, 3:10 PM MDT, 4 hours 39 minutes earlier.

Area forecast discussion, Aug 1, 3:10 PM MDT, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
310 PM MDT Sat Aug 1 2020

.SHORT TERM...(This evening through Sunday)
Issued at 310 PM MDT Sat Aug 1 2020

Upper pattern remains the same as the past few days, with high
pressure over the desert sw and moderate n-nw flow aloft across CO.
Some subtle changes at the lower levels versus 24 hrs ago, as
surface dewpoints are around 5-8 degf below yesterday's numbers at
this time, leading to a corresponding decrease in instability over
much of the region. Certainly still enough CAPE (500-1000 j/kg) at
most locations to support convection, though radar trends through
21z show mostly weak storms so far. Will continue with sct pops over
much of the area into the evening, and a strong storm or two still
looks possible along and west of I-25, where instability is
maximized. Activity again fades away mid to late evening with loss
of heating.

On Sunday, stronger upslope push expected over the eastern mountains
and plains as surface high pressure builds southward through the
central U.S. Upper flow remains mainly unchanged as swrn ridge
builds only slightly northeastward through the day. Given increase
in moisture and low level wind speed, shear (0-6km 30-40 kts) and
instability (CAPE of 1k-2k j/kg) look more favorable for
widespread/stronger storms along and east of the mts Sunday
afternoon and evening, with SWODY2 over the much of the area looking
reasonable. Thought about a flash flood watch for area burn scars
given increasing moisture, though pwat over the mountains only
slightly increases as upslope flow remains rather shallow, so will
hold off for now, though acknowledge that threat for flooding will
increase. Max temps will change little, with readings within a few
degf of Saturday's numbers.

.LONG TERM...(Sunday night through Saturday)
Issued at 310 PM MDT Sat Aug 1 2020

Sunday night through Monday...Very similar pattern in place across
the forecast area through Mon. The ridge of high pressure over the
southwestern US will keep north to northwest flow aloft in place
across CO, while at the surface easterly winds will keep llvl
moisture in place across the plains. Surface winds do not swing
around to a more southerly direction until Mon aftn, so abundant
available moisture will be in place from Sun evening through at
least the first half on Mon, and SPC has painted a Marginal Risk
area for severe storms across the eastern plains for Mon. The flash
flood threat for area burn scars will remain as well since the
steering flow for storms will be out of the n-nw, increasing the
training potential. Likely to categorical pops are in place for the
higher terrain and valleys, with scattered pops along the I-25
corridor. Overnight low temps Sun night will cool into the 40s for
the high valleys, while remaining somewhat mild for the plains in
the mid 50s to around 60F. Max temps Mon are expected to warm into
the 80s for most areas.

Tuesday and Wednesday...Models are indicating a slight chance in the
overall pattern across the region for midweek, as compared to the
expected progression from yesterday. An upper low will track across
the Pacific NW, southern Canada and northern Rockies on Tue and Wed,
but the upper ridge will hold steady and remain in place, with the
ridge axis continuing along the UT and CO state line. The flow aloft
will shift slightly however, and become more west to northwest. This
will help to push some of the llvl moisture back to the east,
bumping max temps upward into the 80s for the high valleys, and mid
80s to lower 90s for the plains both days. There will be enough
residual moisture available that there will be a daily chance of
scattered convection over the higher terrain and adjacent plains
each aftn and eve.

Thursday through Saturday...The upper ridge axis finally starts to
move and shifts east into Kansas, as a longwave trough establishes
over the western US. This will open up the southwest tap of Pacific
moisture into the desert sw and Four Corners region, with increased
pcpn chances for the higher terrain each day. Plan on highs in the
mid 70s to around 80F for the high valleys, and 85-95F for the
plains. Moore

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 310 PM MDT Sat Aug 1 2020

Scattered tsra expected over and near the mountains this afternoon
and evening, with activity generally moving toward the s-se. Storms
will move toward lower elevations 21z-23z, with vcts at all taf
sites until 01z-03z. Gusty winds the main risk with storms, with
brief MVFR cigs/vis in heavy rain under the strongest cells.
Activity gradually ends 03z-05z this evening, with light winds
overnight. Expect convection to become more widespread on Sunday,
impacting all terminals in the afternoon and evening.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...MOORE
AVIATION...PETERSEN
Hazardous weather outlook, Aug 1, 11:39 AM MDT, 8 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1139 AM MDT Sat Aug 1 2020

COZ058>089-093>099-021745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1139 AM MDT Sat Aug 1 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are expected this afternoon and
evening in and near the mountains.  The main risk with thunderstorms
will be gusty winds up to 50 mph, brief heavy rainfall, and
dangerous cloud to ground lightning. However, one or two storms
could briefly become strong across the southeast mountains and
I-25 corridor, producing hail up to the size of nickels and wind
gusts up to 60 mph. Localized flash flooding will be possible on
area burn scars should these locations be directly impacted.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Widespread thunderstorms are expected over the mountains on Sunday
and Monday afternoon and evening. Flash flooding will be possible
if a stronger storm develops over the Spring, Decker, Junkins, or
Hayden Pass burn scars. Some severe storms are possible over the
adjacent plains on Sunday and Monday afternoon and evening, with
the main risks being large hail and strong winds.

Isolated to scattered thunderstorms are expected over the
mountains from Tuesday through Friday. If a stronger storm
develops over a burn scar, flash flooding is possible. Isolated
thunderstorms are expected over the lower elevations Tuesday
through Friday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening in and near the mountains.

10/SKELLY

In the hours before

Special weather statement, Aug 1, 3:18 PM MDT, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Pueblo CO
318 PM MDT Sat Aug 1 2020

COZ065-066-069-070-012200-
La Garita Mountains Above 10000 Ft CO-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
318 PM MDT Sat Aug 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ALAMOSA...
NORTHEASTERN RIO GRANDE AND SOUTH CENTRAL SAGUACHE COUNTIES UNTIL 400
PM MDT...

At 316 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of La Garita, or about 35 miles northwest of
Alamosa, moving southeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Monte Vista, Center and La Garita.

LAT...LON 3793 10651 3805 10634 3771 10590 3754 10616
TIME...MOT...LOC 2116Z 319DEG 25KT 3794 10637

ep
Special weather statement, Aug 1, 4:15 PM MDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Pueblo CO
415 PM MDT Sat Aug 1 2020

COZ067>071-012245-
Southern San Luis Valley CO-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
Eastern San Juan Mountains Above 10000 Ft CO-
415 PM MDT Sat Aug 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ALAMOSA...
SOUTHEASTERN RIO GRANDE AND NORTH CENTRAL CONEJOS COUNTIES UNTIL 445
PM MDT...

At 414 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Monte Vista, or 24 miles west of Alamosa, moving
east southeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Capulin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3744 10647 3760 10630 3744 10590 3717 10614
TIME...MOT...LOC 2214Z 310DEG 17KT 3747 10631

mw
Special weather statement, Aug 1, 5:00 PM MDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Pueblo CO
500 PM MDT Sat Aug 1 2020

COZ074-075-088-012345-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
500 PM MDT Sat Aug 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 545 PM MDT...

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cuchara Pass, or 15 miles southeast of Indian Creek on the
southeastern Spring Burn Scar, moving southeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Segundo, Boncarbo and Weston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3723 10507 3737 10496 3726 10459 3701 10479
TIME...MOT...LOC 2300Z 304DEG 13KT 3727 10496

mw
Special weather statement, Aug 1, 7:18 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Pueblo CO
718 PM MDT Sat Aug 1 2020

COZ085-086-020200-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
718 PM MDT Sat Aug 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EL PASO AND NORTH
CENTRAL PUEBLO COUNTIES UNTIL 800 PM MDT...

At 718 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Pinon, or 20 miles northwest of Pueblo, moving
southeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pueblo, Fountain, Pueblo Reservoir, Salt Creek, Blende, Pueblo West,
Pinon and Pueblo Depot.

LAT...LON 3854 10491 3865 10473 3837 10426 3811 10468
TIME...MOT...LOC 0118Z 323DEG 22KT 3854 10476

mw
Special weather statement, Aug 1, 7:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
749 PM MDT Sat Aug 1 2020

COZ086-089-093-020215-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
La Junta Vicinity/Otero County CO-
749 PM MDT Sat Aug 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO...SOUTHWESTERN
CROWLEY AND EASTERN PUEBLO COUNTIES UNTIL 815 PM MDT...

At 748 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pueblo Depot, or 12 miles east of Pueblo, moving southeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Northeastern Pueblo, Fowler, Boone, Avondale and Pueblo Depot.

LAT...LON 3833 10458 3848 10435 3816 10395 3790 10434
TIME...MOT...LOC 0148Z 318DEG 39KT 3832 10440

mw

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:18 PM MDTSpecial Weather StatementPUBPueblo42 min
Aug 1, 8:18 PM MDTSpecial Weather StatementPUBProwers27 min
Aug 2, 1:59 PM MDTSpecial Weather StatementPUBCostilla31 min
Aug 2, 2:14 PM MDTSpecial Weather StatementPUBCuster46 min
Aug 2, 2:26 PM MDTSpecial Weather StatementPUBAlamosa34 min
Aug 2, 2:31 PM MDTSpecial Weather StatementPUBCostilla44 min
Aug 2, 2:47 PM MDTSevere Thunderstorm WarningPUBCuster, Huerfano, Pueblo20 min
Aug 2, 3:08 PM MDTSpecial Weather StatementPUBRio Grande52 min
Aug 2, 3:13 PM MDTSpecial Weather StatementPUBHuerfano47 min
Aug 2, 3:32 PM MDTSpecial Weather StatementPUBEl Paso43 min
Aug 2, 3:42 PM MDTSpecial Weather StatementPUBCostilla48 min
Aug 2, 4:01 PM MDTSpecial Weather StatementPUBPueblo44 min
Aug 2, 4:13 PM MDTSpecial Weather StatementPUBEl Paso47 min
Aug 2, 4:15 PM MDTSpecial Weather StatementPUBLas Animas45 min
Aug 2, 4:29 PM MDTSpecial Weather StatementPUBEl Paso46 min
Aug 2, 4:38 PM MDTSpecial Weather StatementPUBEl Paso37 min
Aug 2, 5:12 PM MDTSpecial Weather StatementPUBEl Paso33 min
Aug 2, 5:41 PM MDTSpecial Weather StatementPUBPueblo34 min

Nearby

Special Weather Statements in Colorado, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.